Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Duluth, MN

May 29, 2018Carlton County, Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 29, 2018, 4:36 PM CDT for Carlton County, Pine County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2018, 4:36 PM CDT (21:36 UTC)
Expired
May 29, 2018, 5:03 PM CDT
In force
27 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carlton County, MN, Pine County, MN

The radar

The Duluth radar (KDLH), 66 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:43 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 29, 2:43 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
243 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 243 PM CDT Tue May 29 2018

A moist and unstable airmass was present over the Northland with
PWAT values around 1.3 inches and MLCAPE values from 1000-2000
J/kg over all but the Arrowhead. MLCIN has been decreasing over
the Northland and that trend will continue this afternoon. Storms
have fired off south and just west of the Northland with low level
convergence and a shortwave providing lift. Deep layer shear was
less than 30 knots but given the amount of instability, some of
the storms may be severe over the Northland this afternoon into
the late evening hours. Large hail and damaging winds will be the
main threats. Heavy rain could also occur as storms track over the
same areas for a time into the evening. As was the case
yesterday, the CAMS are late in developing the storms but most do
follow the same trend in showing a weakening trend to the storms
between 03Z-06Z tonight. Storm coverage is expected to diminish
late tonight for most areas. We expect fog to develop later
tonight, especially over and near Lake Superior.

The upper trough and low move will move over Minnesota on
Wednesday. Showers and storms are expected to become likely for
most areas, especially in the afternoon. Temperatures will be
cooler and be mostly in the seventies to around 80. It will again
be cooler near Lake Superior as off lake winds continue.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 243 PM CDT Tue May 29 2018

The main areas of focus for the long-term forecast continue to be a
few chances of thunderstorms, especially for Thursday, with
temperatures near or above seasonal average.

Wednesday night through Thursday look to be somewhat active as an
area of low pressure will translate just to our south, with an
associated mid-level shortwave that will translate eastward from
North Dakota. Most-unstable CAPE values will generally range between
500 to 1500 J/kg, so some instability will be available to fuel
thunderstorms as the better forcing from the shortwave moves in.
Effective bulk shear values appear to be rather low, however, which
should put a damper on severe weather potential. This will be
monitored in subsequent forecasts.

Drier conditions are expected for Friday as the shortwave shifts
eastward, and mid-level ridging takes its place. High temperatures
Friday will be cooler by Lake Superior due to easterly on-shore
flow, so areas adjacent to the Lake will see highs into the middle
to upper 50s. Highs away from Lake Superior will be warmer, reaching
into the upper 60s and lower 70s. A similar story is expected for
Saturday, although the flow is a bit weaker, so the lake influence
shouldn't be as pronounced. Skies should be partly to mostly sunny
Friday.

More chances of showers and possibly some thunderstorms will move
back into the picture for Saturday as a negatively-tilted upper-
level trough phases into the region. Some associated warm-air
advection will bring in some warmer temperatures for Sunday through
Tuesday, with highs returning to the middle to upper 70s in most
places.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

The main focus for this set of TAFs is the increased potential for
thunderstorms later this afternoon and evening. Some of these
storms could be strong to severe, with strong straight line winds
being the main threat. Due to the increased confidence, used TEMPO
groups to time out the most likely window for these storms. There
will likely be some MVFR, and possibly IFR, ceiling and
visibility reductions with these storms. Otherwise, conditions
will be VFR. The only exception will be at KDLH, where some MVFR
fog and ceilings will be possible early Wednesday morning due to
cooler on-shore flow off Lake Superior, which could generate a
marine-layer low-stratus deck. Chances of showers and
thunderstorms will again be in the picture for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  69  57  76 /  50  70  60  50
INL  62  78  59  71 /  60  70  70  50
BRD  64  78  61  78 /  60  70  70  30
HYR  64  79  61  78 /  50  70  60  50
ASX  55  71  54  75 /  40  70  60  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, May 29, 2:19 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
219 PM CDT Tue May 29 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
219 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop across the Northland this afternoon
into this evening. Storms will develop first over central and
north central Minnesota and spread east overnight. Some of the
storms may be severe, with damaging wind and large hail the main
threats. Heavy rain will also be possible as storms track over
the same area. The severe threat will be greatest over far
northwest Wisconsin into much of northern Minnesota and continue
into late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon into this evening.

LSZ121-140>148-301030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
219 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible over western Lake Superior this
evening and overnight. An isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of thunderstorms are possible Wednesday through Thursday.

Strong east to northeast flow will likely develop Friday and
Saturday morning. The winds and resulting waves could cause
hazardous conditions for small craft.

Melde/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 29, 3:12 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
312 PM CDT Tue May 29 2018

MNZ010-018-025-033-034-292115-
Koochiching-North Itasca-North Cass-South Cass-Crow Wing-
Including the cities of International Falls, Bigfork, Walker,
Pine River, and Brainerd
312 PM CDT Tue May 29 2018

...THUNDERSTORMS WILL MOVE INTO PARTS OF NORTH CENTRAL MINNESOTA
DURING THE LATE AFTERNOON...

Coverage and intensity of thunderstorms has steadily increased
across parts of central and northwest Minnesota over the past
couple of hours, with widespread thunderstorms in areas from Sauk
Centre and Long Prairie, northward to Wadena, Park Rapids, and
just southwest of Walker as of 3 PM.

These thunderstorms will gradually move northeastward into Cass,
Crow Wing, western Itasca, and western Koochiching Counties
between 330 and 5 PM. A few of the storms are likely to be strong
or perhaps severe for short periods of time, producing large hail
and some damaging wind gusts. Locally heavy rainfall and perhaps
some local minor flooding are also possible with slow moving
thunderstorms.

Anyone on the many area lakes in this region should be prepared to
get off the water quickly and seek shelter on shore if threatening
weather approaches. This includes the entire Brainerd Lakes
region, as well as areas around Leech Lake and Lake
Winnibigoshish.

 Miller
Special weather statement, May 29, 4:15 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
415 PM CDT TUE MAY 29 2018

MNZ025-033-034-292130-
Crow Wing-North Cass-South Cass-
415 PM CDT TUE MAY 29 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
WESTERN CROW WING COUNTIES...

At 413 PM CDT, a large area of strong thunderstorms covered much of
southern Cass and western Crow Wing Counties, moving north at 35 mph.

Wind gusts up to 50 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Brainerd, Walker, Baxter, Breezy Point, Pequot Lakes, Crosslake,
Nisswa, Pine River, Emily, Pillager, Fifty Lakes, Wabedo, Hackensack,
Backus, Longville, Fort Ripley, Gull Lake, Leader, South Long Lake,
and Merrifield.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes immediately and seek shelter
on shore inside a sturdy structure.

LAT...LON 4707 9460 4697 9397 4616 9407 4616 9437
      4618 9437 4621 9439 4623 9439 4627 9434
      4630 9436 4633 9443 4633 9446 4630 9454
      4633 9460 4633 9462 4636 9467 4635 9470
      4637 9472
TIME...MOT...LOC 2113Z 194DEG 29KT 4674 9439

 Miller
Local storm report, May 29, 4:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
425 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     BAXTER                  46.34N 94.28W
05/29/2018  M52 MPH          CROW WING          MN   TRAINED SPOTTER

0415 PM     HAIL             2 S PINE RIVER          46.69N 94.40W
05/29/2018  M0.88 INCH       CASS               MN   TRAINED SPOTTER

&&

CCHRIST

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:04 PM CDTSpecial Weather StatementDLHPine26 min
May 28, 7:28 PM CDTSpecial Weather StatementDLHPine32 min
May 28, 7:40 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing24 min
May 28, 8:07 PM CDTSpecial Weather StatementDLHPine8 min
May 29, 3:30 PM CDTSevere Thunderstorm WarningDLHCass45 min
May 29, 3:34 PM CDTSevere Thunderstorm WarningDLHCass26 min
May 29, 4:00 PM CDTSevere Thunderstorm WarningDLHCass, Itasca45 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningDLHPine39 min
May 29, 4:15 PM CDTSpecial Weather StatementDLHCass, Crow Wing15 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningDLHCass37 min
May 29, 4:40 PM CDTSpecial Weather StatementDLHCrow Wing20 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningDLHPine31 min
May 29, 4:53 PM CDTSevere Thunderstorm WarningDLHCass, Itasca37 min
May 29, 5:01 PM CDTSpecial Weather StatementDLHAitkin14 min
May 29, 5:23 PM CDTSpecial Weather StatementDLHCarlton37 min
May 29, 5:27 PM CDTSpecial Weather StatementDLHAitkin18 min
May 29, 5:41 PM CDTSpecial Weather StatementDLHItasca19 min
May 29, 5:49 PM CDTSpecial Weather StatementDLHAitkin11 min
May 29, 5:59 PM CDTSpecial Marine WarningDLH31 min
May 29, 6:03 PM CDTSpecial Weather StatementDLHItasca12 min
May 29, 6:15 PM CDTSpecial Weather StatementDLHItasca15 min
May 29, 6:24 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis36 min
May 29, 6:31 PM CDTSpecial Marine WarningDLH59 min
May 29, 6:32 PM CDTSpecial Weather StatementDLHLake28 min
May 29, 6:40 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis50 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDLHSaint Louis40 min
May 28, 7:10 PM CDTSevere Thunderstorm WarningDLHBurnett35 min
May 28, 7:43 PM CDTSpecial Weather StatementDLHBurnett32 min
May 28, 7:58 PM CDTSpecial Weather StatementDLHBurnett32 min
May 28, 8:28 PM CDTSpecial Weather StatementDLHWashburn32 min
May 28, 9:07 PM CDTSpecial Weather StatementDLHSawyer23 min
May 28, 9:46 PM CDTSpecial Weather StatementDLHSawyer29 min
May 28, 11:01 PM CDTSpecial Weather StatementDLHPrice29 min
May 29, 5:16 PM CDTSpecial Weather StatementDLHBurnett29 min
May 29, 5:42 PM CDTSpecial Weather StatementDLHDouglas33 min
May 29, 5:57 PM CDTSpecial Weather StatementDLHDouglas33 min
May 29, 6:23 PM CDTSpecial Weather StatementDLHWashburn52 min
May 29, 6:52 PM CDTSpecial Weather StatementDLHWashburn23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.